Alert archive / Ohio / Tornado Warnings in 2019

Tornado Warning 8, NWS Charleston, WV

May 28, 2019Morgan County, Perry County, Ohio

NWS Charleston, WV issued this tornado warning at May 28, 2019, 12:24 AM EDT for Morgan County, Perry County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 12:24 AM EDT (04:24 UTC)
Expired
May 28, 2019, 1:15 AM EDT
In force
51 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Morgan County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 144 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:08 AM EDTTornado WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

965 
WFUS51 KRLX 280424
TORRLX
OHC115-127-280515-
/O.NEW.KRLX.TO.W.0008.190528T0424Z-190528T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
1224 AM EDT Tue May 28 2019

The National Weather Service in Charleston West Virginia has issued a

* Tornado Warning for...
  Perry County in southeastern Ohio...
  Northwestern Morgan County in southeastern Ohio...

* Until 115 AM EDT.
    
* At 1222 AM EDT, a severe thunderstorm capable of producing a
  tornado was located near Bremen, or 7 miles west of Somerset, 
  moving east at 40 mph. Spotters have observed rotation with this 
  storm.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Somerset around 1235 AM EDT.
  New Lexington and Perry State Forest around 1240 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Crooksville and Junction City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
      3976 8196 3966 8193 3963 8238 3974 8236
      3974 8241 3983 8240 3984 8247 3991 8222
TIME...MOT...LOC 0422Z 260DEG 33KT 3977 8243 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

26
2 follow-up statements
834 
WWUS51 KRLX 280450
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
1250 AM EDT Tue May 28 2019

OHC115-127-280515-
/O.CON.KRLX.TO.W.0008.000000T0000Z-190528T0515Z/
Perry OH-Morgan OH-
1250 AM EDT Tue May 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR
NORTHEASTERN PERRY AND NORTHWESTERN MORGAN COUNTIES...
    
At 1249 AM EDT, a severe thunderstorm capable of producing a tornado 
was located near Perry State Forest, moving east at 40 mph. Spotters 
have observed rotation with this storm.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Perry and northwestern Morgan Counties, including the
following locations... Crooksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3982 8217 3982 8208 3977 8208 3976 8196
      3966 8193 3964 8225 3981 8230 3984 8223
      3986 8217
TIME...MOT...LOC 0449Z 260DEG 33KT 3981 8211 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

26
713 
WWUS51 KRLX 280507
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
107 AM EDT Tue May 28 2019

OHC115-127-280517-
/O.EXP.KRLX.TO.W.0008.000000T0000Z-190528T0515Z/
Perry OH-Morgan OH-
107 AM EDT Tue May 28 2019

...THE TORNADO WARNING FOR NORTHEASTERN PERRY AND NORTHWESTERN MORGAN
COUNTIES WILL EXPIRE AT 115 AM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 400 AM EDT for southeastern
Ohio.

LAT...LON 3982 8217 3982 8208 3977 8208 3976 8196
      3966 8193 3964 8225 3981 8230 3984 8223
      3986 8217
TIME...MOT...LOC 0507Z 260DEG 33KT 3984 8192 

$$

26

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at May 28, 12:12 AM EDT, 12 minutes earlier.

Area forecast discussion, May 28, 12:12 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1212 AM EDT Tue May 28 2019

.SYNOPSIS...
Weather disturbance brings storms across the north tonight. Hot
for midweek. Next cold front late week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 930 PM Monday...

Raised pops across parts of southeast Ohio this evening,
particularly Perry, Morgan and Athens counties based on current
radar trends, and path estimates of convection hitting northern
most Ohio counties in the next few hours...after midnight.
Damaging winds are possible tonight across these areas. SPC has
added parts of southeast Ohio zones to a slight risk for
tonight.

As of 615 PM Monday...

Current forecast is on track and no updates necessary at this
moment. Boundary is starting to move north through the area, but
at this time, convection has been largely confined across
western Ohio. Will maintain the slight chance pops. Still
looking at a complex developing and moving across Ohio generally
after midnight as shortwave energy moves across the Great Lakes,
with strong damaging winds possible as strong 50-60 kt llj
forms across the area. Best chances still look to lie along and
north of I-70, sparing much of the CWA, but will monitor.

As of 153 PM Monday...

Best moisture depth as of early afternoon is located across the
southern and western CWA, behind a quasi-hard-to-delineate warm
front. Isolated showers and thunderstorms may occur through
early evening across the aforementioned area as a weak mid
level disturbance advects east, but most areas should remain
dry.

Overnight, the warm front should shift northeast across the
area. At the same time, a rather potent H5 vort max is prog to
advect SE with a cluster of convection/MCS moving ESE across N
IN and N OH. How far south and east this convection makes it is
a little uncertain, but the northern fringe of the CWA may be
impacted overnight. As such, I have a gradient of chance POPs
across the north to nil POPs farther south. An isolated strong
wind gust may occur with the convection tonight, but an overall
weakening trend should limit the better strong storm potential.

Aforementioned vort max will exit the region around sunrise
Tuesday with a period of DNVA and associated subsidence
resulting in clearing skies. With rising heights and
strengthening low level WAA, afternoon highs should be much
warmer than today's values. Have gone a little on the lower side
of guidance for max temps Tuesday, given the higher soil
moisture across the region. Regardless, it will still feel hot
and humid Tuesday afternoon.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
As of 225 PM Monday...

Lingering evening convection across northern parts of the CWA
Tuesday evening will shift north overnight as the baroclinic
zone retreats. A mid level wave passes just to the north on
Wednesday, but close enough for mainly scattered afternoon
convection. This scenario repeats itself Thursday but with a
stronger system and frontal passage, as the upper trof lifts
into the Northeast.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 253 PM Monday...

The trof over the Northeast will linger through the weekend,
with a general northwest flow regime across the area. This will
make the region susceptible to disturbances traversing the back
side of the trof with once such system slated for late Sunday.
Otherwise, a somewhat cooler airmass can be expected, though
likely slightly above normal.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
As of 720 PM Monday...

A thunderstorm complex is expected to form and trek across parts
of southeast Ohio and north central WV generally after 04Z.
Although most TAF sites should remain dry, due to uncertainty,
thunderstorms cannot be completely ruled out between 04-12Z at
sites KPKB, KCKB or KEKN. Expect brief IFR conditions in any
storms, along with strong damaging wind gusts. All other TAF
sites projected to remain VFR with generally light surface winds
for the night.

After 15Z, winds will become gusty from a mainly westerly to
west-southwesterly direction, with sustained winds in the teens
and gusts in the lower to mid 20 kts, generally becoming light
after 23Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: Medium at KPKB, KCKB and KEKN. High
elsewhere.

ALTERNATE SCENARIOS: Still uncertainty in exact path of forecast
convective complex overnight. Convection may have a greater
impact on KPKB/KCKB/KEKN than currently forecast, and TS may
eventually need to be included in TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             TUE 05/28/19
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    M    M    M    M    M    M    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H

AFTER 06Z WEDNESDAY...
Brief IFR possible in thunderstorms Thursday/Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/30
NEAR TERM...RH/SL
SHORT TERM...30
LONG TERM...30
AVIATION...SL
Hazardous weather outlook, May 28, 12:09 AM EDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1209 AM EDT Tue May 28 2019

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-018-020-
024>034-039-040-515>526-290415-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Roane-Calhoun-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1209 AM EDT Tue May 28 2019

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-085-WVZ009>011-017-019-290415-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler-
Wirt-Ritchie-
1209 AM EDT Tue May 28 2019

...TORNADO WATCH 269 IN EFFECT UNTIL 4 AM EDT EARLY THIS MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:11 AM EDTSevere Thunderstorm WarningRLXMorgan, Perry49 min
May 28, 1:14 AM EDTFlash Flood WarningRLXMorgan, Perry3 hr
May 28, 1:42 AM EDTTornado WarningRLXAthens, Meigs, Vinton48 min
May 28, 1:45 AM EDTSevere Thunderstorm WarningRLXMorgan, Perry, Washington45 min
May 28, 2:02 AM EDTTornado WarningRLXAthens, Jackson, Meigs, Vinton43 min
May 28, 2:58 AM EDTSpecial Weather StatementRLXAthens47 min

Nearby

Tornado Warnings in Ohio, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.